Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 241, NWS Norman, OK

May 27, 2002Foard County, Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 27, 2002, 5:51 AM CDT for Foard County, Hardeman County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2002, 5:51 AM CDT (10:51 UTC)
Expired
May 27, 2002, 6:30 AM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Foard County, TX, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 67 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2353 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 271051
SVROKC
TXC155-197-271130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
550 AM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOARD COUNTY IN NORTHERN TEXAS
  HARDEMAN COUNTY IN NORTHERN TEXAS

* UNTIL 630 AM CDT

* AT 550 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
  MILES EAST OF MARGARET...MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHILLICOTHE...MARGARET...MEDICINE
  MOUND...RAYLAND AND THALIA

HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 65 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3415 9973 3397 9971 3397 9947 3427 9951

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:15 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 27, 4:15 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
415 AM CDT MON MAY 27 2002

THE FIRST BATCH OF CONVECTION IS IN SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA AND HEADING EAST OUT OF THE AREA... BUT THE SECOND BATCH
HAS ALREADY DEVELOPED FROM MY NORTH TEXAS ZONES NORTHWEST INTO THE
SOUTHERN TEXAS PANHANDLE.  SOUTHERN PLAINS WIND PROFILERS SHOW
SHORTWAVE RIDGING FROM THE EASTERN TEXAS PANHANDLE NW INTO
COLORADO.  BUT ANY RESPITE FROM THIS RIDGING WILL BE SHORT LIVED AS
THE WATER VAPOR SATELLITE SHOWS A HEALTHY SHORTWAVE TROF MOVING
THROUGH NEW MEXICO AT THE MOMENT.  PRELIM FIRST PERIOD POPS BELOW
WILL LIKELY BE CHANGED AT ZONE TIME BASED ON RADAR AND SATELLITE
TRENDS.

THE MAIN UPPER TROF IS STILL SCHEDULE TO SPIN ITS WHEELS OVER THE
SOUTHERN PLAINS FOR A DAY OR TWO MAINTAINING THE CHANCE OF RAIN INTO
MID WEEK AND SEE NO REASON TO CHANGE THE HIGH POPS IN THE CURRENT
FORECAST. NO MAJOR CHANGES ARE PLANNED TO THE EXTENDED AT THIS TIME
EITHER.

...SPEG.
OKC   80  66  78  63 /  50  60  40  70
HBR   83  65  79  62 /  50  50  40  60
SPS   86  67  82  64 /  40  50  40  60
GAG   83  62  78  57 /  40  60  40  60
PNC   80  66  77  62 /  40  60  40  70
DUA   83  67  80  64 /  40  50  40  50

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:17 AM CDTSevere Thunderstorm WarningOUNWilbarger43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.